Why is my scalp itchy and why is my hair thinning regardless of what shampoo I use?
I am a 24 year old female who works the night shift and I have noticed that my hair has been thinning over the past year or two. I work over nights and never had this problem before I started working the night shift. I've tried different hair thickening shampoos and scalp treatments and my hair continues to thin. I've also noticed that my scalp has been itchy, but there are no signs of dandruff.
When dealing with hair loss or thinning, it is first important to determine whether there is an inflammatory or infections or other condition in the scalp that could be leading to the hair loss or not. Given your symptoms of itching scalp, I think this is particularly important. Conditions that could be associated with hair loss include seborrheic dermatitis of the scalp or a fungal infection of the scalp, among others. I recommend going to see your primary care doctor or your dermatologist to rule out these conditions. Assuming these conditions are ruled out, then the approach to hair loss includes ruling out other medical conditions which can cause it, principally problems with the thyroid gland and iron deficiency, both of which can be ruled out with simple blood tests. If these conditions are ruled out, then the most likely cause of your hair loss is something called telogen effluvium. This is a condition in which hair loss occurs because of some stress to the system. This is usually a new medication or an illness, but in your case it could also be simply the stress of changing to a night job. Talk to your doctor in order to get a diagnosis and determine if treatment is needed.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.